Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 3, 2017, 6:03 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 6:03 PM MST (01:03 UTC)
- Expired
- Aug 3, 2017, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 3 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:31 PM MST | FLASH FLOOD | 1 Ssw Queen Creek, AZ | RAPID RISE IN SONOQUI WASH NEAR HAWES ROAD. DEPTH OF FLOW ABOUT 2 FEET DEEP AT CREST. FLOOD IMPACTS TO AREA ROAD CROSSING. CREST TIME BASED ON MARICOPA COUNTY FLOOD CONTROL STREAM GAGE. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2037 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497
WGUS55 KPSR 040103
FFWPSR
AZC013-021-040400-
/O.NEW.KPSR.FF.W.0038.170804T0103Z-170804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
603 PM MST THU AUG 3 2017
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 900 PM MST
* At 603 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mesa, Chandler, Gilbert, Casa Grande, Apache Junction, East Mesa,
Queen Creek, Blackwater, Chandler Heights, Gold Camp, Falcon Field
Airport, Lost Dutchman State Park, Usery Mountain Park,
Superstition Springs Mall and San Tan Village Mall.
LAT...LON 3347 11141 3302 11154 3296 11183 3333 11178
3344 11178 3350 11179
$$
MS2 follow-up statements
695
WGUS75 KPSR 040202
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
702 PM MST THU AUG 3 2017
AZC013-021-040400-
/O.CON.KPSR.FF.W.0038.000000T0000Z-170804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
702 PM MST THU AUG 3 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
MARICOPA AND PINAL COUNTIES...
At 701 PM MST, heavy rain has ended over the advised area, but
flooding is still occuring. Please drive with caution and do not
drive through flooded roadways.
Some locations that will experience
flooding include... Mesa, Chandler, Gilbert, Casa Grande, Apache
Junction, East Mesa, Queen Creek, Blackwater, Chandler Heights, Gold
Camp, Falcon Field Airport, Lost Dutchman State Park, Usery Mountain
Park, Superstition Springs Mall and San Tan Village Mall.
LAT...LON 3347 11141 3302 11154 3296 11183 3333 11178
3344 11178 3350 11179
$$
Hernandez360
WGUS75 KPSR 040333
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
833 PM MST THU AUG 3 2017
AZC013-021-040342-
/O.CAN.KPSR.FF.W.0038.000000T0000Z-170804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
833 PM MST THU AUG 3 2017
...THE FLASH FLOOD WARNING FOR MARICOPA AND PINAL COUNTIES IS
CANCELLED...
The heavy rain has ended but additional runoff impacts will continue
into the evening and will be covered with an Areal Flood Advisory.
Please continue to heed any remaining road closures.
LAT...LON 3347 11141 3302 11154 3296 11183 3333 11178
3344 11178 3350 11179
$$
HernandezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:29 PM MST, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 3, 3:29 PM MST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 329 PM MST Thu Aug 3 2017 .SYNOPSIS... Lingering monsoon moisture over the region is expected to keep storm chances going over the region through Friday, especially over the higher terrain. A dramatic decrease in thunderstorm activity is expected during the upcoming weekend, and continuing through much of next week, as increasing southwesterly flow pushes much drier air into the region. && .DISCUSSION... A very active morning and afternoon across our CWA as thunderstorms are being observed from SE California and through most of Arizona. The 12Z sounding from this morning shows about two inches of PW over Phoenix with about 1000 J/kg of mix layer CAPE and 1500 J/kg of surface based CAPE. Looking at water vapor imagery, a shortwave is clearly seen pushing northward through AZ and Southern CA. Behind this, drier air is slowing filtering into the upper levels of the atmosphere but near the surface, we still remain quite moist. Dew points in the lower deserts remain in the mid to upper 60s with temperatures in the lower 100s. Combined this with the passing shortwave, an abundant amount of convection is being observed creating a chaotic forecast. With PWs near 2.0 inches, very heavy rain is being observed with most cells and we have already seen flash flooding on highway 95 just north of Quartzsite and in Joshua Tree National Park. We expect these rain loaded storms to continue into at least the early evening as drier air is very slow to work its way in. Winds aloft will gradually turn west and continue to dry us out through the weekend. GEFS advertises PWs dropping from nearly 2.0 inches right now, to maybe even below 0.8 inches by Sunday afternoon. This will actively reduce storm chances each day with virtually dry conditions by Saturday. However, models do indicate showers could persist in elevated portions of eastern Gila County on Sunday. Beyond this, dry conditions look to stick around through at least the middle of next week as dry westerly flow dominates our weather pattern. .DISCUSSION... Today and Tonight... The upper-level vort max that helped to trigger widespread convective activity across SW AZ and SE CA yesterday/last night can be seen on WV satellite imagery at this hour spinning northward across eastern Riverside County. This feature is continuing to trigger scattered showers and thunderstorms over/around the Salton Sea. Winds aloft behind this vort max are beginning to shift to a more southwesterly direction this morning across SE CA and SW AZ as the upper-level ridge along the west coast begins to break down. The main impact from this change to a southwesterly flow will be to gradually import drier air into the region. Although a reduction in convective activity is expected due to the loss of moisture and less favorable southwesterly flow, at least slight chances of storms are still forecast across all of our cwa, due to a bit better wind shear profile through the column. Temperatures are expected to warm a bit across south-central AZ due to less cloud cover. Friday and Friday night... A more noticeable reduction in convective active is expected across the western and central parts of our cwa during this period, as the winds aloft become more westerly as upper-level trofing begins to set up along the CA coast, undercutting the very strong ridging that is currently in place along the Pac NW coast. These westerly winds will finally begin to pull much drier air into the region, with PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday afternoon. Still, a rather active day on Friday is possible across southern Gila County, due to lingering moisture and favorable upslope flow. Saturday through next Wednesday... Model guidance continues to be in excellent agreement that a solid break in the monsoon will occur during this period as weak trofing becomes established along the west coast, with light westerly flow persisting over our cwa. PWATs are expected to fall to 0.75 inch, or even lower across parts of our cwa. Fortunately, temperatures are not expected to stray far from normal, with 500mb heights being kept mainly in the 588-592dm range during the period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Very light showers should remain on the Phoenix weather radar and will continue to lift through Maricopa county through mid morning. Mostly BKN mid cloud layers will persist through late morning before scattering out into this afternoon. Storm activity today should be reduced somewhat due to the beginning of a drying trend, but can't rule out an isolated storm affecting the metro area late this afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Area of showers and isolated thunder will continue to be possible near KBLH at least through much of the morning. SCT to BKN mid and high CIGS will linger through much of the day, but some clearing is likely this evening. . Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday: Overall fairly dry air will be in place across much of the region as westerly flow aloft dominates through the period. Thunderstorm chances will be focused mainly across the high terrain of eastern Arizona. Minimum relative humidities will drop into the teens across the lower deserts to above 20-30 percent for the higher terrain of Gila County. High temperatures will remain near or slightly below normals through the period. Winds will generally be on the light side, but afternoon southwest to westerly breeziness is likely most days.. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Wilson AVIATION...Nolte/Kuhlman FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 3, 5:39 PM MST, 24 minutes before
Special Weather Statement National Weather Service Phoenix AZ 539 PM MST THU AUG 3 2017 AZZ551-553-040130- Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ- 539 PM MST THU AUG 3 2017 ...SPECIAL WEATHER STATEMENT... At 538 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Olberg, or 10 miles north of Casa Grande, moving northeast at 15 mph. However, there are several strong storms near Queen Creek and San Tan Valley that are also included. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Casa Grande, Coolidge, Queen Creek, Blackwater, Chandler Heights, Olberg, San Tan Mountain Park, Magma, San Tan Valley, Sacaton and Santan. LAT...LON 3292 11175 3310 11187 3327 11160 3303 11141 TIME...MOT...LOC 0038Z 237DEG 12KT 3304 11174 AD
Local storm report, Aug 3, 5:44 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
544 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM FLASH FLOOD 3 W SCOTTSDALE 33.49N 111.99W
08/03/2017 MARICOPA AZ PUBLIC
BUMPER DEEP WATER REPORTED AT 44TH ST AND
INDIAN SCHOOL.
&&
PILocal storm report, Aug 3, 5:45 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
545 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FLASH FLOOD 2 SW SCOTTSDALE 33.48N 111.95W
08/03/2017 MARICOPA AZ TRAINED SPOTTER
WATER ENCROACHING APARTMENT AT 60TH ST AND
THOMAS.
&&
PILocal storm report, Aug 3, 5:47 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
547 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM FLASH FLOOD SKY HARBOR AIRPORT 33.44N 112.01W
08/03/2017 MARICOPA AZ PUBLIC
MANHOLE COVERS BLOWN AND STREET FLOODED NEAR
TERMINAL 4. REPORT VIA TWITTER.
&&
PILocal storm report, Aug 3, 5:55 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
555 PM MST THU AUG 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 5 SSW AVONDALE 33.37N 112.38W
08/03/2017 E0.25 INCH MARICOPA AZ PUBLIC
PEA SIZE HAIL REPORTED AT PRICE AND
GUADALUPE.
&&
PISpecial weather statement, Aug 3, 6:01 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST THU AUG 3 2017
AZZ532-040145-
Yuma AZ-
601 PM MST THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 645 PM
MST...
At 601 PM MST, Doppler radar was tracking a strong thunderstorm near
Algodones Dunes, or 10 miles northwest of Somerton. This storm was
nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Yuma and Somerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3258 11480 3262 11481 3263 11478 3268 11475
3271 11472 3272 11464 3257 11464
TIME...MOT...LOC 0101Z 263DEG 4KT 3269 11484
HernandezThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:02 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 28 min |
| Aug 3, 5:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 24 min |
| Aug 3, 5:16 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 3, 5:17 PM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal | 103 min |
| Aug 3, 5:19 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 5:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 48 min |
| Aug 3, 5:28 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 5:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 3, 5:39 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 3, 6:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 3, 6:09 PM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 3, 6:36 PM MST | Special Weather Statement | PSR | Pinal | 39 min |
| Aug 3, 6:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 3, 6:58 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 8:00 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 8:03 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 8:21 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 3, 8:28 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Aug 3, 8:31 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 3, 9:21 PM MST | Areal Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 4, 4:59 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.